1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

nurofen

Discussion in 'Diabetes Discussions' started by bedshaped2000, Dec 18, 2010.

  1. bedshaped2000

    bedshaped2000 · Well-Known Member

    Messages:
    286
    Likes Received:
    11
    Trophy Points:
    38
    earlier this week ive had a man cold and because i felt lowsey i started to take nurofen cold and flu. i also developed a lowsey migrane for the rest of the night but i couldnt test because i was on the rd working so i assumed that the cold was getting worse so i carried on with the nurofen every 4 hours as stated. next morning i woke up shaking migrane and generally feeling lowsey. when i tested my sugars they were a little higher than normal but after my normal breakfast my sugars stayed up to 7.0 and lasted for about 5 hours. now i normally run on 5.5 after 2 hrs of eating all the time. i stopped the nurofen and my headache went and my sugars came down to normal. now i no i should have checked the packet but it says consult doctor if you have diabetes etc. does anyone know why . i am very tightly controlled by diet and exercise and it was deffenatly the nurofen that made me high and gave me the hedache. stupid considering that you take nurofen to get rid of the hedache and you end up going higher. anyone else had the same or did i have a 24 hr fluke cold
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    The reason it says to consult your Gp is because many medications whether prescribed or as here OTC can somertimes interact with other drugs. Therefore it is always best to check with either your GP or a Pharmacist.

    I doubt that the Nurofen, which is actually Ibuprofen, will have had much, probably minimal if any effect on your Bg levels......the reason they will have fluctuated is probably because when you are ill or have any sort of infection that is what will affect the BG levels. I take Ibuprofen regularly and it has no effect on Bg levels at all. :) Any sugar coatings etc will not be significant, unless you down hundreds of the things......not recommended !!
     
  3. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    It's always best to ask your gp or pharmacist before taking over the counter medicine bedshaped, not sure if the nurofen was responsible but being ill with a cold does push-up blood glucose so this may explain your higher readings.

    Nigel
     
  4. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    340
    Trophy Points:
    103
    I would ask the pharmacist. They know and they have the software to check AND you often buy the medicine from them. GPs usually have to look everything up.
    Hana
     
  5. DermPlan

    DermPlan · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Doesn't affect blood glucose levels but can affect renal (kidney) function which can be a problem as some diabetic patients may already be impaired in this regard.
     
  6. Bluenosesol

    Bluenosesol Type 2 · Well-Known Member

    Messages:
    446
    Likes Received:
    28
    Trophy Points:
    68
    I have had a particularly nasty viral infection despite having the double flu jab, however as an observation neither the infection nor the medication I took (Annadin Extra) had any effect on my bg's.

    All the best - Steve
     
  7. Jen&Khaleb

    Jen&Khaleb · Well-Known Member

    Messages:
    820
    Likes Received:
    5
    Trophy Points:
    38
    I asked the pharamist before giving my son cold and flu relief and the main problem is that it can make you drowsy. The biggest concern was that someone would oversleep so badly that they wouldn't be testing, taking insulin or able to treat their own hypo etc...If the tablets you took were cold and flu and not just headache tablets they could make you dehydrated and that would give you headaches. Were they just Ibuprofen or did they also contain Phenyllephidrine?
     
  8. wycombepumpers

    wycombepumpers · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    I had exactly the same bg change but no headache. Mine was for a pulled muscle. GP and Diabetic Consultant said they had never heard of it. GP suggested Coproximal or similar name but it is not a anti inflamatory.

    So now we have a list of at least two.

    tricia
     
  9. LittleSue

    LittleSue Type 1 · Well-Known Member

    Messages:
    647
    Likes Received:
    15
    Trophy Points:
    58
    Don't know about Nurofen brand specifically, but many ibuprofen tablets have sugar in the coating. Always read the small print.
     
  10. clarentina

    clarentina · Active Member

    Messages:
    28
    Likes Received:
    0
    Trophy Points:
    21
    I think I also read somewhere that the Cold and Flu version of Nurofen contains Pseudophenedrine which may give your blood sugars a rise. I certainly found that when I was using it recently (that, and a combination of being ill).

    Anyway I see your post is pretty old..hope you are feeling better now :D

    Clare
     
  11. JUSTFOCUS

    JUSTFOCUS · Well-Known Member

    Messages:
    354
    Likes Received:
    10
    Trophy Points:
    38
    Hi
    i have just been put onto nurofen for a different reason as yours i take them breakfast, Lunch,dinner. I asked my Gp if it was ok for a diabetic person to take them alongside my usual meds .No problems was here reply.
     
  12. bowell

    bowell · Well-Known Member

    Messages:
    945
    Likes Received:
    12
    Trophy Points:
    38
    Nurofen is basically Ibuprofen

    http://www.nurofen.co.uk/ingredients.php

    Nurofen is a anti-inflammatory drug (NSAID) family
    Doctors normally Dont like you taking this long term 24/7 months at a time
    as long-term use, can have serious complications like ulcers, bleeding from your gastrointestinal tract, and kidney damage.

    To deal with a cold or injury short time it would likely be approved by your GP

    Always Always Ask Doctor or pharmacist

    reff:
    http://adam.about.net/care/backandneck/Drug-treatment-NSAIDs.htm


    Ref: BNF 61
     
  13. clarentina

    clarentina · Active Member

    Messages:
    28
    Likes Received:
    0
    Trophy Points:
    21
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook